Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 2, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jan 7, 1995, 12:19 AM EST for Duplin County, North Carolina. It was in force for 56 min.
The area
The counties it named.
The facts
- Issued
- Jan 7, 1995, 12:19 AM EST (05:19 UTC)
- Expired
- Jan 7, 1995, 1:15 AM EST
- In force
- 56 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Duplin County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 5.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 498 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 070518 RRA SVRMHX NCC061-079-107-070615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 1219 AM EST SAT JAN 7 1995 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 115 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL NORTH CAROLINA ...DUPLIN COUNTY...GREENE COUNTY...LENOIR COUNTY AT 1215 AM...WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM SOUTH OF RALEIGH TO ELIZABETHTOWN IN BLADEN COUNTY. THESE STORMS WERE MOVING RAPIDLY NORTHEAST NEAR 50 MPH AND WILL MOVE ACROSS DUPLIN...LENOIR AND GREENE COUNTIES AROUND 1230 AM. THE STORMS SHOULD MOVE INTO AREAS BETWEEN JACKSONVILLE AND GREEVILLE BY 1 AM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD. JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 6, 2:07 PM EST, 10 hours 12 minutes earlier.
Area forecast discussion, Jan 6, 2:07 PM EST, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT, NC
207 PM EST FRI JAN 6 1995
VERY IMPRESSIVE DYNAMICAL SYSTEM POISED TO AFFECT ESTRN NC TONIGHT AND
SAT. MAIN PROBLEMS IN OUR NECK OF THE WOODS WILL BE GALES AND HIGH SURF
ON THE COASTAL WATERS AND THE STRONG POTENTIAL FOR SEVERE WEATHER.
EXAMINATION OF 12Z GRIDDED DATA REVEALS THAT CONDITIONS WILL BECOME
FAVORABLE FOR SVR WX LATE TONIGHT AND ERLY SAT. ESTRN NC WILL COME UNDER
THE INFLUENCE OF RIGHT ENTRANCE REGION OF 300 MB JET. THIS WILL ACT WITH
VRY STRNG LOW LVL FORCING (850 MB JET 60 KT) TO PRODUCE STRNG LIFT OVR
THE AREA. ALTHOUGH NGM L.I. MAY BE OVERDONE...WITH THIS MUCH ENERGY ARND
IT DOESN/T TAKE MUCH TO GET THINGS COOKING. THE FAST MOVENMNT OF THE
CONVECTION WILL HELP MIX DOWN STRNG WNDS TO THE SFC WITH THE POTENTIAL
OF DAMAGING WIND GUSTS. SPEED AND DIR SHEAR MAY BE STRONG ENUF FOR ISOLD
TORNADOES.
BEST CHANCE FOR RAIN WILL BE AFTER MIDNIGHT...ALTHOUGH WOULD NOT BE
SURPRISED IF PCPN STARTED COMING OFFF THE WATER WHERE COASTAL
FRONTOGENESIS IS OCCURRRING. WITH STRNG WAA ADVECTION TEMPS WILL NOT
FALL MUCH FROM CURRENT VALUES AND MAY EVEN RISE TOWARDS MORNING.
FOR THE MARINE FORECAST...GRIDDED DATA...FOUS AND MRP GUID ALL CONTINUE
THE TREND OF GALE FORCE WINDS FOR 12-18 HRS TONIGHT AND SAT. WITH
STRNG WINDS PRODUCING 10 FT SEAS WE WOULD LIKE TO ISSUE A HEAVY SURF ADV
FROM CAPE LOOKOUT SOUTH. EAST-WEST FACING BEACHES WILL BE THE MOST
VULNERABLE TO EROSION. NOT TOO CONCERNED WITH COASTAL FLOODING AS EVENT
WILL BE BRIEF AND HIGH TIDES SAT WILL BE THE LOWEST OF THE MONTH.
PALPAM1 PROGRAM INDICATES SOME MINOR SOUND FLOODING POSSIBLE ROANOKE
ISLAND AND PORTIONS OF INLAND HYDE/DARE COUNTIES. WILL HANDLE WITH
MWS.
EXPECT CWF ARND 3 PM.
THANKS ILM FOR INPUT.
.MHX...GALE WARNG S OF VA BEACH TO THE LITTLE RIVER INLET.
HEAVY SURF ADV FROM CAPE LOOKOUT SOUTH.
JMEIn the hours before
Special weather statement, Jan 6, 11:40 PM EST, 39 minutes before
NCZ080-095-093-090-079-092-091-029-098-094-044-070545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 1143 PM EST FRI JAN 6 1995 ...TORNADO WATCH IN EFFECT FOR MUCH OF EASTERN NORTH CAROLINA UNTIL 5 AM... AT 1140 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN NEWPORT SHOWED A BAND OF SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN AND GUSTY WINDS MOVING THROUGH THE COASTAL PLAINS OF EASTERN NORTH CAROLINA. THE STORMS WERE MOVING NORTHEAST NEAR 50 MPH AND WILL CONTINUE AFFECTING AREAS FROM JACKSONVILLE TO WILLIAMSTON WEST TO INTERSTATE 95 THROUGH 1230 AM. PERSONS IN THESE AREAS SHOULD REMAIN ALERT FOR POSSIBLE WIND GUSTS IN EXCESS OF 40 MPH ALONG WITH TORRENTIAL RAINFALL OVER THE NEXT HOUR. MOTORISTS SHOULD ALSO REMAIN ALERT FOR PONDING OF WATER ON THE ROADWAYS ALONG WITH QUICK REDUCTIONS IN VISIBILITY IN THE RAINFALL. IF THE WEATHER BECOMES UNUSUALLY THREATENING...SEEK SAFE SHELTER IMMEDIATEDLY. LIS2TEN TO LOCAL TV...RADIO OR NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS. JH
Special weather statement, Jan 6, 11:43 PM EST, 36 minutes before
NCZ080-095-093-090-079-092-091-029-098-094-044-070545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 1143 PM EST FRI JAN 6 1995 ...TORNADO WATCH IN EFFECT FOR MUCH OF EASTERN NORTH CAROLINA UNTIL 5 AM... AT 1140 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN NEWPORT SHOWED A BAND OF SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN AND GUSTY WINDS MOVING THROUGH THE COASTAL PLAINS OF EASTERN NORTH CAROLINA. THE STORMS WERE MOVING NORTHEAST NEAR 50 MPH AND WILL CONTINUE AFFECTING AREAS FROM JACKSONVILLE TO WILLIAMSTON WEST TO INTERSTATE 95 THROUGH 1230 AM. PERSONS IN THESE AREAS SHOULD REMAIN ALERT FOR POSSIBLE WIND GUSTS IN EXCESS OF 40 MPH ALONG WITH TORRENTIAL RAINFALL OVER THE NEXT HOUR. MOTORISTS SHOULD ALSO REMAIN ALERT FOR PONDING OF WATER ON THE ROADWAYS ALONG WITH QUICK REDUCTIONS IN VISIBILITY IN THE RAINFALL. IF THE WEATHER BECOMES UNUSUALLY THREATENING...SEEK SAFE SHELTER IMMEDIATEDLY. LISTEN TO LOCAL TV...RADIO OR NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS. JH
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 12:19 AM EST | Severe Thunderstorm Warning | MHX | Greene, Lenoir | 56 min |
| Jan 7, 12:55 AM EST | Severe Thunderstorm Warning | MHX | Craven, Pitt | 65 min |
| Jan 7, 12:55 AM EST | Severe Thunderstorm Warning | MHX | Jones, Onslow | 65 min |
| Jan 7, 1:17 AM EST | Severe Thunderstorm Warning | MHX | Beaufort, Martin | 58 min |
| Jan 7, 1:29 AM EST | Severe Thunderstorm Warning | MHX | Carteret | 46 min |
| Jan 7, 1:29 AM EST | Severe Thunderstorm Warning | MHX | Bertie | 46 min |
| Jan 7, 1:41 AM EST | Tornado Warning | MHX | Beaufort | 34 min |
| Jan 7, 1:44 AM EST | Severe Thunderstorm Warning | MHX | Chowan, Gates, Hertford, Perquimans | 46 min |
| Jan 7, 1:56 AM EST | Severe Thunderstorm Warning | MHX | Washington | 49 min |
| Jan 7, 2:09 AM EST | Severe Thunderstorm Warning | MHX | Camden, Currituck | 51 min |
| Jan 7, 2:13 AM EST | Severe Thunderstorm Warning | MHX | Hyde, Tyrrell | 47 min |
| Jan 7, 2:28 AM EST | Tornado Warning | MHX | Dare | 32 min |
| Jan 7, 2:42 AM EST | Severe Thunderstorm Warning | MHX | Dare | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.